Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 281, NWS Wichita, KS

August 29, 2004Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2004, 9:01 PM CDT for Barton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 9:01 PM CDT (02:01 UTC)
Expired
Aug 29, 2004, 10:00 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300201
SVRICT
KSC009-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 1000 PM CDT.

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF GALATIA...OR ABOUT 18 MILES
  SOUTHWEST OF RUSSELL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR OLMITZ AROUND 925 PM CDT...
  NEAR GREAT BEND AROUND 955 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON
COUNTY UNTIL 1000 PM CDT.

LAT...LON 3865 9888 3834 9871 3829 9899 3843 9901
      3849 9901 3858 9902 3858 9902 3871 9904
      3868 9891

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:58 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 6:58 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT SUN AUG 29 2004

.DISCUSSION...
658 PM CDT SUN AUG 29 2004

UPDATED FCST TO INCL POPS IN FAR NW SXNS.  COMBO OF DECENT MIDLVL
LAPSE RATES AND MIDLVL MSTR HAS RESULTED IN STG-SVR TSTMS JUST NW OF
FCST AREA.  FAVORABLE MIDLVL WND SHR HAS RESULTED IN FAVORABLE HAIL
ENVIRONMENT.  BIG QUESTION IS EWD EXTENT OF MSTR/MSTR ADVCTN AND
RESULTANT SVR THREAT.  NOT SURE HOW WELL MODELS ARE RESOLVING THIS.
ANTICIPATE SOME DECRS IN COVERAGE/INTENSITY AFT SS, BUT UPR
DIFFLUENCE AND MIDLVL MSTR ADVCTN WL CONT, SO WOULD NOT BE SURPRISED
TO SEE WDLY SCT STUFF LIMPING ALONG FOR MUCH OF THE NGT. UPDATED
GRIDS/FCSTS ALREADY OUT. -HOWERTON

.PREVIOUS DISCUSSION...
322 PM CDT SUN AUG 29 2004

A NICE WEEK IS AHEAD TO CLOSE OUT AUGUST

TONIGHT AND MONDAY:
THIS AFTERNOON A SURFACE HIGH PRESSURE RIDGE RAN FROM NORTHERN
MISSOURI SOUTHWESTWARD THROUGH EASTERN KANSAS AND INTO SOUTHWEST
OKLAHOMA. TO THE WEST, A BOUNDARY EXTENDED FROM EXTREME SOUTHEAST
COLORADO NORTHWARD THROUGH NORTHWEST KANSAS. MOSTLY SUNNY SKIES,
MILD TEMPERATURES, AND DEWPOINTS IN THE 50S TO AROUND 60 WERE
COMMON. LATE THIS AFTERNOON COULD SEE SOME CONVECTION DEVELOP ON THE
SURFACE BOUNDARY TO OUR WEST. WITH UPPER LEVEL FLOW WEAK, DO NOT
ANTICIPATE ANY OF THAT ACTIVITY TO MAKE ITS WAY INTO OUR AREA. WILL
KEEP IT DRY WITH LOW TEMPERATURES IN THE 55-60 DEGREE RANGE. ANOTHER
NICE DAY MONDAY WITH HIGH PRESSURE DOMINATING AT THE SURFACE.
CURRENT FORECAST LOOKS TO BE ON TRACK WITH HIGH TEMPERATURES A FEW
DEGREES WARMER THAN TODAY, BUT STILL QUITE SEASONABLE, AS THE H5
RIDGE MOVES A LITTLE EASTWARD AND OVER OUR AREA.

TUESDAY - THURSDAY:
NO REAL BIG CHANGES HERE. MODELS CONTINUE TO SHOW RIDGING FROM
THE SOUTHWEST U.S. INTO THE NORTHERN HIGH PLAINS. AT THE SURFACE,
THE NORTHERN PORTION OF THE HIGH PRESSURE RIDGE MOVES EASTWARD INTO
THE NORTHEAST U.S. BY THURSDAY WITH THE SOUTHERN END HANGING BACK
INTO THE SOUTHERN PLAINS. THIS KEEPS THE GULF SHUT OFF. MODELS SHOW
AN IMPULSE COMING OUT OF THE SOUTHERN ROCKIES AND DEVELOPING SOME
PRECIPITATION IN WESTERN KANSAS, THEN MOVE IT INTO THE CENTRAL PART
OF THE STATE TUESDAY NIGHT INTO WEDNESDAY MORNING. DUE TO THE LACK
OF SURFACE MOISTURE WILL KEEP THE FORECAST DRY.

FRIDAY - SUNDAY:
AN H5 TROF IS EXPECTED TO MAKE ITS WAY INTO THE INTERMOUNTAIN WEST
BY FRIDAY. ASSOCIATED WITH THIS WILL BE A SURFACE FRONT THAT MOVES
INTO THE CENTRAL PLAINS ON FRIDAY. THE SURFACE BOUNDARY IS FORECAST
TO MOVE THROUGH OUR FORECAST AREA FRIDAY NIGHT AND INTO SATURDAY.
MAIN ENERGY WITH THIS SYSTEM SHOULD STAY TO OUR NORTH. WOULD NOT BE
SURPRISED IF SOME CONVECTION WORKED DOWN THIS BOUNDARY INTO OUR
AREA, BUT AT THIS POINT IN TIME AM NOT CONFIDENT ENOUGH TO INITIATE
ANY POPS, SO WILL BE LEAVING IT DRY. SHOULD BE A COUPLE OF DEGREES
COOLER FOR THE WEEKEND AS THE TROF MOVES ACROSS THE NORTHERN AND
CENTRAL PLAINS.
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  88  61  90 /  10  10   0   0
HUTCHINSON      59  89  62  90 /  10  10   0   0
NEWTON          59  88  61  89 /  10  10   0   0
ELDORADO        59  88  61  89 /  10  10   0   0
WINFIELD-KWLD   59  88  61  90 /  10  10   0   0
RUSSELL         60  88  63  90 /  10  10   0   5
GREAT BEND      60  89  63  90 /  10  10   0   5
SALINA          61  88  63  89 /  10  10   0   0
MCPHERSON       59  88  61  89 /  10  10   0   0
COFFEYVILLE     57  87  60  88 /  10   5   0   0
CHANUTE         57  87  60  88 /  10   5   0   0
IOLA            57  86  60  88 /  10   5   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

20/ELDER
Hazardous weather outlook, Aug 29, 5:02 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT SUN AUG 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
502 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL
KANSAS THIS EVENING THROUGH TONIGHT. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS AND VERY SMALL HAIL.

THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON OVER CENTRAL KANSAS AND
WERE DRIFTING SLOWLY EAST. THE EASTWARD EXTENT OF THE COVERAGE WAS
INHIBITED BY WARM AIR IN THE MID LAYERS. MOISTURE JUST OFF OF THE
SURFACE WILL QUICKLY RETURN TO CENTRAL KANSAS TONIGHT, WHICH
COMBINED WITH SOME ELEVATED INSTABILITY MAY RESULT IN SOME ISOLATED
TO SCATTERED STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK UPPER LEVEL TROF WILL HELP TRIGGER AN ISOLATED SHOWER OR
THUNDERSTORM ACROSS CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT
AND THURSDAY. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS
WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

ELDER

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.